Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 130, NWS Memphis, TN

July 1, 2002Alcorn County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jul 1, 2002, 4:29 PM CDT for Alcorn County, Mississippi. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2002, 4:29 PM CDT (21:29 UTC)
Expired
Jul 1, 2002, 5:15 PM CDT
In force
46 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Alcorn County, MS

What was reported inside it

TimeReportWhereRemark
Jul 1, 4:42 PM CDTThunderstorm WindCorinth, MSA large tree was blown down on top of a house. A second home lost a large number of shingles.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 703 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
703 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

588 
WUUS54 KMEG 012129
SVRMEM
MSC003-012215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
428 PM CDT MON JUL 1 2002

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALCORN COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 515 PM CDT.

* AT 427 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  GLEN...MOVING WEST AT 15 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 515 PM CDT INCLUDE...
  GLEN...
  CORINTH...
  WENASOGA...
  KOSSUTH...THEO...

.DAMAGING WINDS AND LARGE HAIL ARE LIKELY WITH THIS STORM. SEEK
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3479 8834 3497 8833 3499 8875 3476 8871

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 9:30 AM CDT, 6 hours 59 minutes earlier.

Area forecast discussion, Jul 1, 9:30 AM CDT, 6 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
930 AM CDT MON JUL 1 2002

CURRENT FCST TRACKING WELL THIS MORNING. THIS INDICATES LOW TO MID
90S SHOULD OCCUR THIS AFTERNOON. WINDS ARE GOING TO BE LIGHT AND
VARIABLE WHILE HUMIDITY GETS DOWN TO NEAR 40 PERCENT. BEST CHANCE
FOR SHOWERS WILL BE IN THE TUPELO AREA...BUT EVEN THERE THEY SHOULD
BE WIDLEY SCATTERED.

NO CHANGES IN FCST NEEDED ATTM.

.MEG...NONE.
WER

In the hours before

Local storm report, Jul 1, 3:28 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
328 PM CDT MON JUL 01 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    BURNT CHURCH              TN   0.75 INCH HAIL
07/01/02   HARDIN                         REPORTED BY FIRE
                                          DEPARTMENT.

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.